Cinnamon is unlikely to cause diarrhea for most people. In fact, this spice has been traditionally used to treat gastrointestinal issues like diarrhea, according to Drugs.com. Experiencing diarrhea after consuming cinnamon may not be due to the cinnamon at all, but it may indicate that you have an allergic reaction to the spice.
Cinnamon is not likely to cause diarrhea, but many other conditions are. Chronic diarrhea, which is reoccurring and lasts for long periods of time may be caused by an intestinal disease or a functional bowel disorder. This includes conditions such as irritable bowel syndrome, Crohn's disease, ulcerative colitis or celiac disease. Acute diarrhea is typically caused by a viral, bacterial or parasitic infection. It is unnecessary to pinpoint the exact cause of acute diarrhea in most cases, as long as the diarrhea goes away on its own within two days, according to the National Digestive Diseases Information Clearinghouse. Acute diarrhea also may be caused by a reaction to a medication, or a food sensitivity or allergy.
Video of the Day
Although cinnamon does not typically cause diarrhea for most people, those with a cinnamon allergy may experience diarrhea after consuming it. Diarrhea from a food allergy is often accompanied by other gastrointestinal symptoms, such as nausea, vomiting or stomach cramps. These symptoms generally appear within minutes of ingesting cinnamon, but they may occur up to two hours later, according to the American Academy of Allergy Asthma and Immunology. Another sign of a cinnamon allergy is itchiness, redness, hives or a rash appearing on your skin.
Although rare, a severe allergic reaction to cinnamon is also possible. This condition, called anaphylaxis, is a severe and potentially life-threatening allergic reaction. Symptoms of anaphylaxis include a rapid or unusual heartbeat, abdominal pain, lightheadedness, dizziness and confusion. Shock, a sudden drop in blood pressure or a loss of consciousness may also occur. People who experience any of these symptoms require immediate medical attention.
While most cases of diarrhea are not a cause for concern, some situations warrant a phone call to a doctor. Call your doctor if you have any signs of dehydration from your diarrhea, such as fatigue, lightheadedness or dizziness. Diarrhea that is accompanied by a fever, severe abdominal or rectum pain may also indicate a more severe problem and may require medical attention. Call your doctor immediately if you notice your stool is black or tarry or contains pus or blood. While diarrhea typically goes away on its own, call your doctor if it lasts more than two days.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.